Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 162, NWS Fort Worth, TX

May 15, 2003Freestone County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 15, 2003, 2:38 AM CDT for Freestone County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 2:38 AM CDT (07:38 UTC)
Expired
May 15, 2003, 3:45 AM CDT
In force
67 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Freestone County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 136 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 7.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3397 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
3.5
Supercell composite
16.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WUUS54 KFWD 150738
SVRFTW
TXC161-150845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
236 AM CDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FREESTONE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 345 AM CDT

* AT 236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF FAIRFIELD...MOVING   
SOUTHEAST AT 25 MPH. THE STORM WILL BE NEAR FAIRFIELD AT 300 AM.

HAIL TO THE SIZE OF QUARTERS IS LIKELY. FOR YOUR PROTECTION MOVE TO A
STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3181 9648 3171 9641 3144 9621 3165 9580
          3180 9598 3188 9603 3201 9607 3186 9641

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:26 AM CDT, 12 minutes earlier.

Area forecast discussion, May 15, 2:26 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
226 AM CDT THU MAY 15 2003

SEVERE THUNDERSTORMS CONTINUE TO DEVELOP ON QUASI STATIONARY BOUNDARY
FROM NEAR CORSICANA WEST SOUTHWEST TO NEAR SAN ANGELO.  STORMS
SHOULD GRADUALLY WEAKEN AND MOVE OUT OF CWA BY 500 AM.  AS UPPER LOW
PASSES JUST SOUTH OF 4 CORNERS REGION AT 18Z..SFC LOW BEGINS TO
DEVELOP ACROSS EAST CENTRAL NEW MEXICO WITH THE DRY LINE TRAILING TO
THE SOUTH.  A WARM FRONT WILL EXTEND EAST FROM THE LOW ACROSS NORTH
CENTRAL TEXAS.  THE SFC LOW WILL MOVE EASTWARD INTO THE SOUTHERN
PANHANDLE THIS EVENING WITH THE DRY LINE ACROSS WEST TEXAS AND THE
WARM FRONT LIFTING NORTH TO NEAR INTERSTATE 20.  THIS AFTERNOON
SEVERE THUNDERSTORMS WILL DEVELOP ALONG THE DRY LINE...AND ALSO
ALONG THE WARM FRONT ACROSS NORTH TEXAS.  WITH STRONG SHEAR ALONG
THE WARM FRONT...THERE WILL BE A THREAT OF TORNADOES WITH ANY STORMS
THAT DEVELOP IN THIS AREA.  TONIGHT AN MCS MAY MOVE INTO NORTH TEXAS
FROM THE PANHANDLE WHERE THE TRIPLE POINT LOW WILL BE LOCATED.  ON
FRIDAY AS THE UPPER LOW MOVES SLOWLY EASTWARD ACROSS OKLAHOMA...THE
ASSOCIATED SURFACE SFC LOW AND DRY LINE WILL MOVE SLOWLY EASTWARD
ACROSS NORTH TEXAS.  ON FRIDAY THE ATMOSPHERE MAY BE SOMEWHAT
STABILIZED BY AN MCS MOVING ACROSS THE AREA DURING THE EARLY MORNING
HOURS.  HOWEVER...WITH THE COLD POOL ALOFT JUST NORTH OF THE RED
RIVER AND SURFACE DEW POINTS IN THE 70S...SEVERE THUNDERSTORMS WILL
REDEVELOP ALONG THE DRY LINE AND SPREAD EASTWARD ACROSS NORTH TEXAS
DURING THE DAY FRIDAY...ENDING FROM WEST TO EAST FRIDAY NIGHT.
COOLER...DRIER..SMOKE FREE AIR WILL SPREAD INTO NORTH TEXAS SATURDAY
AS THE UPPER LOW CONTINUES MOVING EASTWARD AND A WEAK COLD FRONT
MOVES SOUTHEAST INTO NORTH TEXAS.   A WARMING TREND WILL BEGIN
SUNDAY WITH AFTERNOON TEMPERATURES WARMING INTO THE 90S BY MID WEEK.

FCSTID =   59
DFW   86  73  85  66 /  30  50  60  40
ACT   87  73  88  68 /  30  30  40  30
PRX   84  70  82  65 /  30  50  60  40
DTO   86  71  85  66 /  30  50  60  40
TKI   85  72  84  66 /  30  50  60  40
DAL   86  73  85  66 /  30  50  60  40
TRL   86  73  85  66 /  20  50  60  40
CRS   87  74  87  68 /  20  30  60  40
TPL   88  76  90  69 /  20  30  40  30

.FWD...SEVERE THUNDERSTORM WATCH UNTIL 500 AM CDT THURSDAY FOR ZONES
TXC001...TXC035...TXC085...TXC113...TXC119...TXC121...TXC139...TXC143
...TXC147...TXC161...TXC193...TXC213...TXC217...TXC221...TXC223
...TXC231...TXC237...TXC251...TXC257...TXC277...TXC349...TXC363...TXC
367...TXC379...TXC397...TXC425...TXC439...TXC467...TXC497.
Hazardous weather outlook, May 14, 10:24 PM CDT, 4 hours 14 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1024 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NEAR THE RED RIVER
WELL AFTER MIDNIGHT. THIS INCLUDES AREAS ALONG AND NORTH OF A
NOCONA...DENTON...SULPHUR SPRINGS LINE. LARGE HAIL WILL BE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...
THE SLIGHT RISK FOR SEVERE THUNDERSTORMS MAY LINGER INTO THURSDAY
MORNING ACROSS THE FAR EASTERN RED RIVER COUNTIES. LARGE HAIL WILL
BE THE MAIN THREAT.

AN UPPER LOW OVER SOUTHERN CALIFORNIA WILL MOVE INTO THE SOUTHERN
PLAINS FRIDAY. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
TEXAS PANHANDLE THURSDAY AFTERNOON...BEFORE EVOLVING INTO A LARGE
CONVECTIVE COMPLEX THURSDAY NIGHT. THIS COMPLEX MAY MOVE INTO NORTH
TEXAS LATE THURSDAY NIGHT...WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE. THERE IS A CHANCE FOR THUNDERSTORMS AGAIN FRIDAY
AFTERNOON...AS A DRYLINE MOVES INTO NORTH TEXAS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

30/SS

In the hours before

Local storm report, May 15, 1:47 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
147 AM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1148 PM    CRESSON                   TX   1.75 INCH HAIL
05/15/03   HOOD                           REPORTED BY FIRE
                                          DEPARTMENT
Local storm report, May 15, 1:47 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
147 AM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1148 PM    CRESSON                   TX   1.75 INCH HAIL
05/14/03   HOOD                           REPORTED BY FIRE
                                          DEPARTMENT.
Local storm report, May 15, 1:52 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
152 AM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 AM    MIDLOTHIAN                TX   1.00 HAIL INCH HAIL
05/15/03   ELLIS                          REPORTED BY LAW ENFORCEMENT
Local storm report, May 15, 2:01 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
201 AM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 AM    MIDLOTHIAN                TX   1.00 INCH HAIL
05/15/03   ELLIS                          REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, May 15, 2:16 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
216 AM CDT THU MAY 15 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 AM    CLEBURNE                  TX   1.75 INCH HAIL
05/15/03   JOHNSON                        REPORTED BY NWS TRAINED
                                          SPOTTER.

1227 AM    CLEBURNE                  TX   2.75 INCH HAIL
05/15/03   JOHNSON                        REPORTED BY NWS TRAINED
                                          SPOTTER.
Local storm report, May 15, 2:35 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
235 AM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 AM    1 SE NAVARRO MILLS        TX   1.00 INCH HAIL
05/15/03   NAVARRO                        REPORTED BY SPOTTER

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:39 PM CDTSevere Thunderstorm WarningFWDHood, Johnson51 min
May 14, 11:53 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis52 min
May 15, 12:38 AM CDTSevere Thunderstorm WarningFWDHill, Johnson57 min
May 15, 12:50 AM CDTSevere Thunderstorm WarningFWDNavarro70 min
May 15, 2:02 AM CDTSevere Thunderstorm WarningFWDNavarro58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.